• slide10
  • slide13
  • slide21
  • slide41
  • slide92
  • slide93

Latest Vision News

Block the Blue Light

The truth is, blue light isn’t all bad. It shouldn’t be blocked at all times. It can help memory, boost alertness, and elevate your mood! Still, the eye cannot take blue light all day long and it can easily contribute to eye strain especially when it is coming from computer screens and tablets and cellphones.

These days, we’re working, learning, and relaxing in front of screens emitting blue light all throughout the day—and night. Even your average indoor lightbulb can give off blue light.

You’re probably wondering. Okay, but what is blue light anyway?

Blue light is the highest energy visible light on the UV spectrum, and before the advent of technology, the sun was our only significant source of blue light. Problems arise, however, with the amount of blue light to which we are exposing our brains and bodies, potentially causing undue stress to our eyes and even making it hard to sleep at night.

There are a few ways to avoid this strain. First, let us introduce you to one of the best options on the list: blue light blocking lenses.

What are blue light blocking lenses?

Good question. Glasses equipped with lenses with blue light protection are a simple solution to combat the symptoms caused by increased screen time. The technology in these lenses has a subtle tint that softens harsh blue light rays as they pass through, reducing the amount of blue light to which the wearer’s eyes are exposed. They aren’t heavy or thick and can be made without a prescription attached to them. They can be made to fit adults, teens and children and are safe for all to wear. All blue light blocking glasses aren’t made the same. They can be made to block a certain percentage of blue light. How much you decide to block, well, that is up to you. Give our practice a call and we will gladly talk you through your options!

What else can I do to block blue light?

While you won’t be able to block it without the correct lens as your shield, you can still manage it.

When working at a computer, for example, you’re often looking up and down, from screen to paper, and your eyes are moving around and refocusing time after time. This is where the 20-20-20 rule can come into play. For every 20 minutes you’re in front of a screen, turn your head and look at something at least 20 feet away for 20 seconds. Just, give your eyes a break.

Another option: simply lower the brightness. The display settings for your screen on your phone or computer allow you to adjust the amount of light seeping from the screen. If your screen looks like a light source, lower the brightness. If your screen looks dull and a bit too dark, it’s okay and probably for the best to brighten it up. A dull screen can also strain your eyes.

Bottom line, protect your eyes the best way you can and remember that we are here to help! Looking to get a pair of blue light protection glasses that fit your lifestyle and your budget? Here at Infinity Eye Care, we can customize any style of frame and lens prescription with blue light-blocking technology.

Providing the New River Valley
with Quality, Comprehensive Eye Care...

Begin Booking an Appointment

Erectile Dysfunction (ED) drugs like Viagra, Cialis and Levitra have been implicated as possibly causing an increased incidence in a serious eye disease called Anterior Ischemic Optic Neuropathy (AION).

In 2005 the FDA received 43 post-marketing reports of sudden vision loss attributed to AION in patients taking ED medications. There was also a report in the Journal of Neuro-Ophthalmology that identified seven patients who had AION within 36 hours of their last use of an ED drug. These reports caused the FDA to issue the following drug safety alert to physicians:

Physicians should:

  • Advise patients to stop use of all PDE-5 inhibitors and seek medical attention in the event of a sudden loss of vision in one or both eyes. Such an event may be a sign of non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision, which can result in permanent loss of vision.
  • Discuss with patients the increased risk of NAION in individuals who have already experienced NAION in one eye, including whether such individuals could be adversely affected by use of vasodilators such as PDE-5 inhibitors.

But does the subsequent research support the link between ED drugs and AION?

A 2006 article in the British Journal of Ophthalmology reported that men who took an ED drug and had a history of hypertension or a myocardial infarction (heart attack) had in increased rate of suffering vision loss from AION. That article, however, had to later be retracted because of irregularities in the data and inappropriate statistical methods.

Another study presented at the 2006 meeting of the American Urological Association reported data on 13,400 men who had used an ED drug and demonstrated that the incidence of AION was 2.8 cases per 100,000 patient-years. Previous epidemiologic studies have identified the annual incidence of AION in the general population to be 2.5-11.8 cases per 100,000 men over the age of 50 years. Therefore, the rate of AION in the population was not statistically different then the age group as a whole. In full disclosure, this study was run and funded by Pfizer, the maker of Viagra.

A study published in JAMA Ophthalmology investigating a group of men treated daily for six months with either an ED drug or placebo showed no significant differences were found between treatment/placebo groups for any of the visual functions tested by the study. The medications were well tolerated. Again, in full disclosure, this study was funded by Eli Lilly, the maker of Cialis.

There are some visual changes that are causally related to these drugs. Many men report a transient blue or blue-green tinge to their vision and some light sensitivity after taking these drugs. These changes only last a short while and have not been shown to correlate with any lasting impairment.

So in the end, do they or don’t they? Most of the evidence points to them not causing AION at any rate above what is expected in the population of the men who use the drug. ED itself is correlated with other vascular conditions such as cardiac disease, hypertension and diabetes. These conditions also have an increased risk for AION.

I think even though there is not a definite cause and effect relationship it is probably reasonable to follow the warning that the FDA posted.

If you experience an episode of sudden vision loss, then you should discontinue the use of ED drugs and see your doctor. Likewise, you should stop if you’ve already had an episode of AION in one eye.

 

Article contributed by Dr. Brian Wnorowski, M.D.

This blog provides general information and discussion about eye health and related subjects. The words and other content provided in this blog, and in any linked materials, are not intended and should not be construed as medical advice. If the reader or any other person has a medical concern, he or she should consult with an appropriately licensed physician. The content of this blog cannot be reproduced or duplicated without the express written consent of Eye IQ.

envelope
© Infinity Eye Care | 7350 Peppers Ferry Blvd. | Radford, VA 24141 | (540) 731-1010 | Email Us | Site Map
Text and photos provided are the property of EyeMotion and cannot be duplicated or moved.